Mississippi, 2019

Flood in Mississippi, June 14, 2019

June 14, 2019 · NWS JAN · 1 event in 1 county or zone

Heavy rain and snowmelt contributed to a significant flood event on the Mississippi River. Due to this, major backwater flooding occurred across portions of the Delta that border both the Mississippi River and Yazoo River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Heavy rain and snowmelt contributed to a significant flood event on the Mississippi River. Due to this, major backwater flooding occurred across portions of the Delta that border both the Mississippi River and Yazoo River. Significant disruption to life and property occurred for months as this region remained underwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 14, 12:41 AM CST, 51 minutes earlier.

Area forecast discussion, Jun 14, 12:41 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
141 AM CDT Fri Jun 14 2019

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
VFR conditions will prevail through the period. Light winds
overnight will give way to southerly winds during the day Friday
around 5-10kts. /28/

&&

.DISCUSSION...
Clear skies and a near calm wind the remainder of the night
should allow for strong radiational cooling of our dry airmass
and lead to cooler than normal temperatures, in the 50s at most
locations by morning. /22/

Prior discussion below:

Tonight and Friday: Low level dry airmass and clear skies will
allow boundary layer decoupling and surface temperatures to fall
off rapidly after sunset eventually settling in the 50s at most
locations by Friday morning.

Mid level confluent flow will maintain surface ridge through most of
the period, although some slippage to the east Friday afternoon will
allow surface winds to return lightly from the south. The continued
dry airmass will lead to efficient warming with the high sun angle.
Guidance seems to account for this at most locations, but may still
need to be adjusted upward a few degrees as local climatological
database supports high temperatures near 90./GG/

Friday night through Thursday: Dry and cool weather will give way
to a more typical June summer weather regime by the weekend. The
forecast period will start off tomorrow night with zonal flow
aloft across the lower CONUS and low- level sub-tropical ridging
extending from the Bahamas into the northern Gulf of Mexico. This
will allow for southerly return flow across the area with
dewpoints surging back into the mid to upper 60s overnight. A few
isolated diurnal thunderstorms will be possible across the Pine
Belt Saturday afternoon where low 70s dewpoints are progged to be
located.

By Sunday into the middle of next work week, the zonal flow
pattern is expected to break down and become increasingly
perturbed as several disturbances track across the Lower
Mississippi River Valley. This will lead to an uptick of
diurnally driven thunderstorms each day as dewpoints will be back
into the low 70s with ample instability. Respectable mid-level
lapse rates and vertical totals in the upper 20s will also be
supportive of severe weather potential, but this will have to be
analyzed on a day to day basis and will preclude a threat area in
the HWO/graphics at this time. Temperatures will also warm back
into the lower 90s with mild overnight lows in the low 70s. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  69  90  73 /   1   2   5   2
Meridian      87  67  91  73 /   1   2  10   2
Vicksburg     89  71  90  74 /   1   2   6   2
Hattiesburg   90  68  91  73 /   1   2  20   2
Natchez       89  70  89  74 /   0   2  15   3
Greenville    88  71  90  75 /   1   2   4   3
Greenwood     87  70  90  74 /   1   2   3   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jun 13, 12:22 PM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
122 PM CDT Thu Jun 13 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
122 PM CDT Thu Jun 13 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Yazoo

When
June 14, 1:32 AM CST
Where
Yazoo County, 0.4 mi SW of Campbellsville to 0.31 mi SE of Campbellsville
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.816, -90.705

Ongoing flooding occurred due to flooding along both the Yazoo and Mississippi rivers. This created prolonged flooding in the Yazoo backwater region. Two fatalities occurred when a car skidded off the roadway near Satartia Road and Holly Bluff Road East.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Yazoo2019-06-1429FemaleVehicle/Towed TrailerDirect
Flood, Yazoo2019-06-1434MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867599.